Ohio, 2012Winter Storm and Winter Weather in Ohio, December 26, 2012
December 26, 2012 · NWS IWX · 8 events in 8 counties and zones
A deepening low pressure system tracking northeast through the Ohio Valley brought accumulating snow and blowing snow to northwest Ohio on December 26th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure system tracking northeast through the Ohio Valley brought accumulating snow and blowing snow to northwest Ohio on December 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 26, 6:04 AM EST, 56 minutes earlier.
Area forecast discussion, Dec 26, 6:04 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
604 AM EST WED DEC 26 2012
.AVIATION... /12 UTC TAFS/
ONLY MINOR CHGS WRT 12 UTC TAFS FOR NRN IN WITH SLIGHT DLAY TO
PRECIP ARRIVAL. OTHERWISE ONLY MINOR WIND INCRS EARLY THEN
DETERIORATING MET CONDS ACRS NRN IN LATER AM AT KFWA AND CLOSER TO
MIDDAY AT KSBN AS INTENSE STORM SYSTEM MOVG INTO SRN KY ATTM MOVES
THROUGH THE SOUTHERN OHIO VALLEY TODAY...THEN SHIFT ABRUPTLY EWD
THIS EVENING AS FORCING FOCUS SHIFTS TO MID ATL REGN. STILL CONDS
LKLY INTO IFR/TEMPO LIFR ESP ACRS NERN IN/WRN OH IN VCNTY OF BEST
MSTR SOURCE. MINIMIZED /LIFR AT KSBN THIS AFTN FOR ONLY COUPLE
HOURS...THOUGH ANTICIPATE PREDOMINANT FUEL ALT.
&&
.SHORT TERM... /TODAY THROUGH THURSDAY NIGHT/
EXTREME WINTER STORM LIFTING RAPIDLY NEWD THIS AM WITH 5H VORTEX
CENTER ACRS ERN TN AT PRESENT. GREATER BACKING WRT DOWNSTREAM
OBSERVED MID/UPR TROPOSPHERIC PROFILES /VWP AND PROFILERS/ SUGGESTS
SLIGHT LEFT TRACK SHIFT CONTD POSSIBLE. OF NOTE NAM/SREF TRENDS IN
THE F24-30 HRS HAVE SHOWN SLIGHT LEFT TRACK SHIFT AS PER SREF AND
NAM WITH TREND BACK TOWARDS 25/12 UTC 7-5H CENTERS WITH STRONG
INVERTED TROFFING NW INTO A PARTIAL CONNECT TO NRN STREAM. GAVE
CREDENCE TO NAM/SREF IN SHORT TERM AS DISPARITIES IN NAM NOT A
FACTOR TIL AFT STORMS EWD SHIFT THIS EVENING. ALSO STRONG HIGH
SLOPED FGEN ACRS KY/OH VLY PERHAPS MORE INDICATIVE OF CAPTURING
MAGNITUDE OF WAA AS OPPOSED TO INIT ERRORS...WITH ALL DETERMINISTIC
MODELS CAPTURING SIMILAR INITIAL ROBUST 8H FGEN ACRS KY.
REGARDLESS...EXCLUSION OF INTERMEDIATE 18 UTC NAM WITH ERRANT 1.33
INCH QPF EVENT TOTAL ACRS FAR SERN REACHES...WITH 26/00 UTC NAM
SIGNALS AND SOLNS WELL PRESENTED. SYSTEM TO BEGIN TRANSITION INTO A
DOUBLE BARRELED MID TROP LOW LATER TODAY...LKLY AS INITIAL
PRIMARY/OCCLUDING VORTEX WEIGHS TOWARDS NORTHERN STREAM INVERTED
WEAKNESS. MEANWHILE REGEN OF WAVE TO SE SUPPORTED BY BOTH RAPIDITY
OF GULF COASTLINE /130-140 KT WESTERLIES AT 3H/ AND MID ATL/GULF
STREAM ENERGY TRANSFER WITH UPWARD CYCLONIC REFLECTION. LARGEST
CONCERN ATTM IS LACK OF LONGEVITY OF INTENSE SNOWFALL RATES AND
LESSER TO FLAKE FRACTURING FOR LESS THAN IDEAL SNOW RATIOS...WITH
BOTH LIMITING FACTORS TO OVERALL STORM TOTALS. LONGEVITY FEATURE IS
NOTED IN NAM/SREF/GFS AS INITIAL STRONG PRES ADVECTION PATTERN
WITHIN I285-295K LAYER LEAVES ORPHANED I295K TROWAL REFLECTION
TROWAL REFLECTION THAT LAYS OUT FM SRN IN-WCNTL OH THROUGH CENTERED
COUPLE HOURS EITHER SIDE OF 18 UTC...THEN AT 21 UTC NW TERMINUS OF
BEST MOISTURE SOURCE PIVOTS AND QUICKLY SHIFTS EWD. BEST DEPTH OF
THETA-E PROFILES FOR CONVECTIVE INSTABILITY AT KAOH-KMIE SUGGESTING
HEAVY SNOWFALL RATES OF 1-1.5 INCHES PER HOUR. EXCESSIVE RATES LKLY
TO NOT LAST LONG WITHIN MIGRATORY CONVECTIVE BANDS AND ALSO NOTE
THAT UVM/DGZ OVERLAP IN THIS AREA IS LACKING. THIN NATURE OF DGZ IN
REGN OF BEST BULK MOISTURE...WITH DEEPER DGZ FURTHER W-N SUGGESTS
BROAD POPS/INCRS FURTHER W-NW IN ORDER...WHILE MAINTAINING FOCUS FOR
HIEST ACCUMS ALONG HARTFORD CITY TO LIMA OHIO LN. LITTLE DIURNAL
VARIANCE TODAY/TONIGHT WITH SLIGHT DOWNWARD NUDGE TMRW AND ESPLY
TMRW WITH AT LEAST PARTIAL CLEARING ANTICIPATED IN DEEP LYR
SUBSIDENCE AND EFFECTS OF FRESH SNOWPACK.
&&
.LONG TERM...
GENERALLY LACKLUSTER PROGRESSIVE SPLIT FLW PATTN XPCD ACRS THE CONUS
THIS PD IN WAKE OF INTENSE SHRT TERM SYS LIFTING UP THROUGH NEW
ENGLAND.
SECONDARY FOLLOWING QUICKLY IN BEHIND LEAD SHRT TERM SYS HAD TRENDED
SHARPLY SWD PER 00Z CONSENSUS AND NOW SUGGESTS LTL IN WAY OF
MEASURABLE QPF THREAT LOCALLY LATE FRI-SAT. WILL WHITTLE POPS
FURTHER YET HOLD W/LOW CHC CONTINUITY CONSTRAINED MENTION.
OTRWS SEASONABLY COOL TEMPS XPCD THROUGH THE PD.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING UNTIL 1 AM EST THURSDAY FOR INZ009.
WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR INZ018-
025>027-032>034.
WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR INZ005>008.
WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
INZ015>017-020-022>024.
MI...WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR MIZ079>081.
OH...WINTER STORM WARNING UNTIL 1 AM EST THURSDAY FOR OHZ001-002-004-
005.
WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR
OHZ015-016-024-025.
LM...SMALL CRAFT ADVISORY UNTIL 7 PM EST THURSDAY FOR LMZ043-046.
&&
SHORT TERM...MURPHY
LONG TERM...T
AVIATION...MURPHYHazardous weather outlook, Dec 26, 5:51 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
551 AM EST WED DEC 26 2012
INZ018-025>027-032>034-OHZ015-016-024-025-271100-
ALLEN IN-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-PAULDING-PUTNAM-
VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...FORT WAYNE...HUNTINGTON...BLUFFTON...
OSSIAN...DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...
PORTLAND...PAULDING...ANTWERP...OTTAWA...PANDORA...VAN WERT...
DELPHOS...LIMA
551 AM EST WED DEC 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL OVER SPREAD THE AREA LATER THIS MORNING. A WINTER STORM
WARNING REMAINS IN EFFECT THROUGH 10 PM EST. PLEASE REFER TO THE
LATEST WINTER WEATHER MESSAGE FROM OUR OFFICE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF SNOW
ACCUMULATIONS THROUGH TONIGHT WOULD BE APPRECIATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ015>017-020-022>024-271100-
FULTON IN-KOSCIUSKO-WHITLEY-WHITE-CASS IN-MIAMI-WABASH-
INCLUDING THE CITIES OF...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...MONTICELLO...BROOKSTON...
LOGANSPORT...PERU...WABASH...NORTH MANCHESTER
551 AM EST WED DEC 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL OVER SPREAD THE AREA LATER THIS MORNING. A WINTER
WEATHER ADVISORY IS IN EFFECT THROUGH 10 PM EST. PLEASE REFER TO
THE LATEST WINTER WEATHER MESSAGE FROM OUR OFFICE FOR MORE
DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF SNOW
ACCUMULATIONS THROUGH TONIGHT WOULD BE APPRECIATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ009-OHZ001-002-004-005-271100-
DE KALB-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
INCLUDING THE CITIES OF...AUBURN...GARRETT...BRYAN...MONTPELIER...
WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON
551 AM EST WED DEC 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL OVER SPREAD THE AREA BY MID MORNING. A WINTER STORM
WARNING FOR HEAVY SNOW AND BLOWING AND DRIFTING SNOW REMAINS IN
EFFECT FROM 7 AM WEDNESDAY TO 1 AM THURSDAY. PLEASE REFER TO THE
LATEST WINTER WEATHER MESSAGE FROM OUR OFFICE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF SNOW
ACCUMULATIONS THROUGH TONIGHT WOULD BE APPRECIATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ005>008-MIZ079>081-271100-
ELKHART-LAGRANGE-STEUBEN-NOBLE-ST. JOSEPH MI-BRANCH-HILLSDALE-
INCLUDING THE CITIES OF...ELKHART...GOSHEN...LAGRANGE...TOPEKA...
ANGOLA...KENDALLVILLE...LIGONIER...STURGIS...THREE RIVERS...
COLDWATER...HILLSDALE
551 AM EST WED DEC 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL OVER SPREAD THE AREA BY LATE MORNING. A WINTER WEATHER
ADVISORY FOR SNOW AND BLOWING AND DRIFTING SNOW IS IN EFFECT FROM
7 AM WEDNESDAY TO 1 AM THURSDAY. PLEASE REFER TO THE LATEST WINTER
WEATHER MESSAGE FROM OUR OFFICE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF SNOW
ACCUMULATIONS THROUGH TONIGHT WOULD BE APPRECIATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ003-004-012>014-MIZ077-078-271100-
LA PORTE-ST. JOSEPH IN-STARKE-PULASKI-MARSHALL-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...
DOWAGIAC...CASSOPOLIS
551 AM EST WED DEC 26 2012 /451 AM CST WED DEC 26 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW IS LIKELY TODAY WITH ACCUMULATIONS OF 1 TO 3 INCHES
EXPECTED.
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF SNOW
ACCUMULATIONS THROUGH TONIGHT WOULD BE APPRECIATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-271100-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
551 AM EST WED DEC 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH 7 PM EST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
Winter Storm, Allen
- When
- December 26, 7:00 AM EST to 7:00 PM EST
- Where
- Allen forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.772, -84.106 (the zone’s center; the record gives no point)
Moderate to heavy snow fell on December 26th, with total snow accumulations ranging between 6 and 10 inches across the county. A trained spotter in Lima reported 9.5 inches of total snow accumulation. The falling snow combined with wind gusts in excess of 30 mph reduced visibilities to less than a quarter of a mile at times. This also resulted is significant blowing and drifting snow. Slide-offs and accidents were reported across the region.
Winter Weather, Paulding
- When
- December 26, 7:00 AM EST to 7:00 PM EST
- Where
- Paulding forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.117, -84.580 (the zone’s center; the record gives no point)
Snow fell on December 26th, with total snow accumulations generally ranging between 2 and 4 inches across the county. The falling snow combined with wind gusts in excess of 30 mph reduced visibilities to less than a quarter of a mile at times. Temperatures were in the upper 20s as the snow fell which allowed roads to become snow covered and slick. This resulted in slide-offs and accidents across the region.
Winter Storm, Van Wert
- When
- December 26, 8:00 AM EST to 7:00 PM EST
- Where
- Van Wert forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 40.855, -84.586 (the zone’s center; the record gives no point)
Moderate to heavy snow fell on December 26th, with total snow accumulations ranging between 2 and 6 inches across the county. The heaviest snow was reported in far southeast Van Wert County. The falling snow combined with wind gusts in excess of 30 mph reduced visibilities to less than a quarter of a mile at times. This also resulted is significant blowing and drifting snow. Slide-offs and accidents were reported across the region.
Winter Storm, Putnam
- When
- December 26, 8:00 AM EST to 7:00 PM EST
- Where
- Putnam forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.022, -84.132 (the zone’s center; the record gives no point)
Moderate to heavy snow fell on December 26th, with total snow accumulations ranging between 2 and 6 inches across the county. The heaviest snow was reported across southern Putnam County. The falling snow combined with wind gusts in excess of 30 mph reduced visibilities to less than a quarter of a mile at times. This also resulted is significant blowing and drifting snow. Slide-offs and accidents were reported across the region.
Winter Weather, Henry
- When
- December 26, 8:00 AM EST to 8:00 PM EST
- Where
- Henry forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.334, -84.068 (the zone’s center; the record gives no point)
Snow fell on December 26th, with total snow accumulations generally ranging between 1 and 3 inches across the county. The falling snow combined with wind gusts in excess of 30 mph reduced visibilities to less than a quarter of a mile at times. Temperatures were in the upper 20s as the snow fell which allowed roads to become snow covered and slick. This resulted in slide-offs and accidents across the region.
Winter Weather, Defiance
- When
- December 26, 8:00 AM EST to 8:00 PM EST
- Where
- Defiance forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.324, -84.490 (the zone’s center; the record gives no point)
Snow fell on December 26th, with total snow accumulations generally ranging between 1 and 3 inches across the county. The falling snow combined with wind gusts in excess of 30 mph reduced visibilities to less than a quarter of a mile at times. Temperatures were in the upper 20s as the snow fell which allowed roads to become snow covered and slick. This resulted in slide-offs and accidents across the region.
Winter Weather, Fulton
- When
- December 26, 9:00 AM EST to 9:00 PM EST
- Where
- Fulton forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.602, -84.130 (the zone’s center; the record gives no point)
Snow fell on December 26th, with total snow accumulations generally ranging between 1 and 4 inches across the county. The falling snow combined with wind gusts in excess of 30 mph reduced visibilities to less than a quarter of a mile at times. Temperatures were in the upper 20s as the snow fell which allowed roads to become snow covered and slick. This resulted in slide-offs and accidents across the region.
Winter Weather, Williams
- When
- December 26, 9:00 AM EST to 9:00 PM EST
- Where
- Williams forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.560, -84.588 (the zone’s center; the record gives no point)
Snow fell on December 26th, with total snow accumulations generally ranging between 1 and 4 inches across the county. The falling snow combined with wind gusts in excess of 30 mph reduced visibilities to less than a quarter of a mile at times. Temperatures were in the upper 20s as the snow fell which allowed roads to become snow covered and slick. This resulted in slide-offs and accidents across the region.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Texas, December 26, 20122 deaths · 1 event
- Ice Storm and Winter Storm in Virginia, December 26, 20121 death · 1 injured · 11 events
- Winter Storm in Ohio, December 26, 2012$1.4 million · 19 events
- Winter Storm in Vermont, December 26 to 28, 2012$245,000 · 16 events
- Winter Storm in New York, December 26 to 27, 2012$214,000 · 17 events
- Coastal Flood and High Wind in New Jersey, December 26 to 27, 2012$190,000 · 64 kt wind · 17 events
- Winter Storm in Pennsylvania, December 26, 2012$275,000 · 3 events
- Lightning Strike in North Carolina, December 26, 2012$200,000 · 1 event
- Winter Storm in New York, December 26 to 27, 2012$120,000 · 9 events
- High Wind and Strong Wind in Virginia, December 26 to 27, 2012$58,000 · 60 kt wind · 10 events
- High Wind in Tennessee, December 26, 2012$48,000 · 63 kt wind · 9 events
- Tornado and Damaging Winds in North Carolina, December 26, 2012$13,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418337, 418347, 418341, 418343, 418349, 418350, 418352, 418353.